• Has anyone suffered from Hand-Foot syndrome? I have had problems since July 2012

    Asked by Jennew on Sunday, October 28, 2012

    Has anyone suffered from Hand-Foot syndrome? I have had problems since July 2012

    Hand-foot syndrome (HFS), or Palmar-Plantar Erythrodysesthesia (PPE), is a side effect of some types of chemotherapy and other medicines used to treat breast cancer. Hand-foot syndrome is a skin reaction that occurs when a small amount of the medication leaks out of capillaries (small blood vessels), usually on the palms of the hands and soles of the feet. When the medication leaks out of the capillaries, it can damage the surrounding tissues. Hand-foot syndrome can be painful and can affect your daily living.

    Any advice? I have finished treatment

    7 Answers from the Community

    7 answers
    • Harry's Avatar
      Harry

      Have you discussed this with your doctor?

      over 4 years ago
    • Jennew's Avatar
      Jennew

      Harry~ I have talked to them and they put me on gabapentin and now I take 4 300mg a day. dose not seem to help. My feet and toes are painful and feels like they are burnt.

      over 4 years ago
    • FreeBird's Avatar
      FreeBird

      Boy it's a thrill a minute, isn't it. This is one of the common side effects from the clinical trial they want to try for my dad. It's also one of the reasons why he's leaning towards deciding against it.

      According to the merck website, treatment includes:
      oral or topical corticosteroids
      topical dimethylsulfoxide
      oral vitamin B6
      over-the-counter analgesics like ibuprofen and tylenol
      supportive measures: cool compresses, minimize manual tasks (thanks for that helpful tip, right?)

      I'm not a doctor, but something I always reach for when I have burning type pain or severe itching on the skin is a lidocaine spray, like they sell for burns and sunburns. I don't know if it would be useful in that case. You could ask your doctor about that. It was amazing when I had the adult chicken pox. Your pharmacist might be able to help with over the counter suggestions.

      over 4 years ago
    • Jennew's Avatar
      Jennew

      FreeBird thanks for the info. I take a B-complex vitamin. I will check with the pharmacist on some info. If it's not 1 thing it's 10 others. My fingernails are tender feels like someone hit them with a hammer and the are turning black. Very painful can't use my hands for everyday things. Can't wear my shoes to long. I wear flip flops mostly. I need to get back to work but I still feel crappy.
      The chemo treatments are so harsh. I went through 16 rounds of chemo. SO glad it's over.
      I hope your Dad is well, where is he in treatment? Many Blessings, Jenn

      over 4 years ago
    • FreeBird's Avatar
      FreeBird

      He is in Florida, and okay at the moment except for some pain and fatigue. The pain medicine is still working well. The first line of chemotherapy has failed, which is common if it works at all for stage 4 pancreatic cancer. There's no cure, or even any great treatment options. Most people don't make it a year. So the local cancer center offered a clinical trial with capecitabine, which is one of the buggers that can cause hand-foot syndrome. I don't think he's going to take it. We may go to Moffitt, the big cancer center here, for advice. But it looks like they have done everything that can be done at this point, as far as the standard of care.

      over 4 years ago
    • mamasdaughter's Avatar
      mamasdaughter

      My mom had this issue with her chemo. There was a cream that was prescribed for her hands and feet. Her main problems were in her feet. I forgot the name of it, but I will check when I get home. She also used the "socks" that are infused with aloe, euclyptus, etc. Not the all cloth ones, but the ones that have sort of a rubbery inside with slipper socks outside. They really did help her alot! I am not sure if there is anything out there like that for hands. Good luck to you!

      over 4 years ago
    • jad's Avatar
      jad

      I am enduring this now (even feels uncomfortable to use the keyboard).My docs offered no suggestions other than to use only tepid water - neither hot, nor cold. There were no suggestions for any meds or supplements. I hope this is something that will correct itself when I'm off chemo. Also it doesn't help that I have peripheral neuropathy as well. Often I can't tell exactly which is causing the discomfort.

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more triple-negative breast cancer, ductal questions.  Also, don't forget to check out our Triple-Negative Breast Cancer, Ductal page.